U.S. doctors online nowAsk doctors free
Morrisville, PA
A 32-year-old female asked:

I recently started gabapentin for anxiety and i noticed pitting edema on my right foot and ankle and shortness of breath. side effect or panic attack?

3 doctor answers4 doctors weighed in
Dr. Bennett Werner
Cardiology 45 years experience
Neither: Unilateral edema is not due to any drug (which effects both feet equally). Same for panic. Unilateral edema is due a blood clot until proven otherwise. If you happen to use oral contraceptives, your risk is much increased. Your shortness of breath is ominous - you need prompt evaluation.
Dr. Leila Hashemi
Internal Medicine 22 years experience
Gabapentin: Hi, lower extremity swelling could be a side effect of Gabapentin but I don't believe your Shortness of Breath is due to Gabapentin, I suggest that you contact ur prescribing doctor to change your medication. Best of luck.
Dr. Jeffrey Kass
Podiatry 29 years experience
I don't think a: Panic attack would cause pitting edema....it may well be a side effect. I would imagine stopping the medication would help you find out but speak to the doctor before doing anything and express your concern.....also try and relax so you don't have panic attack, if your having difficulty breathing then go to the ER.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 30, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.